×

zbMATH — the first resource for mathematics

Population floors and the persistence of chaos in ecological models. (English) Zbl 0907.92026
Summary: Chaotic dynamics have been observed in a wide range of population models. Here we describe the effects of perturbing several of these models so as to introduce a non-zero minimum population size. This perturbation generally reduces the likelihood of observing chaos, in both discrete and continuous time models. The extent of this effect depends on whether chaos is generated through period-doubling, quasiperiodicity, or intermittence. Chaos reached via the quasiperiodic route is more robust against the perturbation than period-doubling chaos, whilst the inclusion of a population floor in a model exhibiting intermittent chaos may increase the frequency of population bursts although these become non-chaotic.

MSC:
92D40 Ecology
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bolker, B.M; Grenfell, B.T, Chaos and biological complexity in measles dynamics, Proc. R. soc. London ser. B, 251, 75-81, (1993)
[2] Doebeli, M, Intermittent chaos in population dynamics, J. theor. biol., 166, 325-330, (1994)
[3] Doebeli, M, Dispersal and dynamics, Theor. popul. biol., 47, 82-106, (1995) · Zbl 0814.92015
[4] Godfray, H.C.J; Grenfell, B.T, The continuing quest for chaos, Trends ecol. evol., 8, 43-44, (1993)
[5] Hassell, M.P; Comins, HN; May, R.M, Spatial structure and chaos in insect population dynamics, Nature, 353, 383-398, (1991)
[6] Hassell, M.P; Miramontes, O; Rohani, P; May, R.M, Appropriate formulations for dispersal in spatially structured models: comments on bascompte and sole, J. anim. ecol., 64, 662-664, (1995)
[7] Hastings, A; Hom, C.L; Ellner, S; Turchin, P; Godfray, H.C.J, Chaos in ecology: Is mother nature a strange attractor?, Ann. rev. ecol. system, 24, 1-33, (1993)
[8] Hilborn, R.C, Chaos and nonlinear dynamics, (1994), Oxford Univ. Press Oxford · Zbl 0804.58002
[9] May, R.M, Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[10] McCallum, H.I, Effects of immigration on chaotic population dynamics, J. theor. biol., 154, 277-284, (1992)
[11] McCann, K; Yodzis, P, Biological conditions for chaos in a three-species food chain, Ecology, 75, 561-564, (1994)
[12] Neubert, M.G; Kot, M, The subcritical collapse of predator populations in discrete-time predator – prey models, Math. biosci., 110, 45-66, (1992) · Zbl 0747.92024
[13] Rohani, P; Miramontes, O; Hassel, M.P, Quasiperiodicity and chaos in population models, Proc. R. soc. London ser. B, 258, 17-22, (1994)
[14] Rohani, P; Miramontes, O, Immigration and the persistence of chaos in population models, J. theor. biol., 175, 203-206, (1995)
[15] Sole, R.V; Bascompte, J, Ecological chaos, Nature, 367, 418, (1994)
[16] Stone, L, Period-doubling reversals and chaos in simple ecological models, Nature, 365, 617-620, (1993)
[17] Stone, L, Ecological chaos—reply to sole & bascompte, Nature, 367, 418, (1994)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.